Article

Spontaneous rupture of the liver in a patient with systemic AL amyloidosis undergoing treatment with high-dose melphalan and autologous stem cell transplantation: A case report with literature review

Graduate Medical Sciences Division, Boston University School of Medicine, Boston, Massachusetts, USA.
Amyloid: the international journal of experimental and clinical investigation: the official journal of the International Society of Amyloidosis (Impact Factor: 2.51). 01/2009; 16(2):103-7. DOI: 10.1080/13506120902879574
Source: PubMed

ABSTRACT A 55-year-old woman with primary Immunoglobulin light chain (AL) systemic amyloidosis died due to spontaneous rupture of her liver following treatment with high-dose melphalan and autologous stem cell transplant (HDM/SCT). She was first diagnosed after developing nephrotic-range proteinuria. Spontaneous rupture of her liver occurred 10 days after treatment with HDM/SCT and was complicated by septic shock. She was not eligible for surgical intervention and died shortly after. Amyloid fibrils were extracted from the autopsied liver sample (05-135L) and the biochemical nature of the fibrils was analyzed using electrophoretic and immunohistochemical techniques. Our testing showed that the fibrils were composed of immunoglobulin lambda light chains that were not glycosylated. While the liver is often involved in AL amyloidosis, this is the first documented case of a spontaneous hepatic rupture in a patient during treatment with HDM/SCT. A literature review of spontaneous liver rupture in patients with amyloidosis is presented.

1 Bookmark
 · 
60 Views
  • [Show abstract] [Hide abstract]
    ABSTRACT: Spontaneous bleeding due to a non traumatic liver rupture is a rare occurrence. However, it is associated with high morbidity and mortality. Usually the predisposing factors are like Hemolysis, elevated liver enzymes, and low platelet count (HELLP) syndrome in pregnant women and other liver diseases. It is generally diagnosed by imaging studies such as ultra sonogram or computerized tomogram (CT). Due to its rarity no standard treatment has been described. Here, we report two cases of spontaneous rupture of normal liver in two young males. They presented with severe shock and hemoperitoneum. The diagnosis was confirmed by CT. They were managed surgically. In case of hemoperitoneum, spontaneous liver rupture should be considered. An early aggressive resuscitation and appropriate intervention gives better outcome.
    Journal of Emergencies Trauma and Shock 01/2013; 6(1):50-52. DOI:10.4103/0974-2700.106326
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Amyloidosis is a family of protein misfolding disorders, in which insoluble fibrillar proteins deposit extracellularly and cause end organ damage. Depending on the precursor protein, clinical manife-stations in amyloidosis vary significantly. In systemic amyloidosis, the heart, kidneys, and nerves are most commonly affected, resulting in congestive heart failure, arrhythmia, nephrotic syndro-me, renal failure, and peripheral and autonomic neuropathies. In localized amyloidosis, amyloid deposits at the site of production, so only one organ is disrupted. Once amyloidosis is confirmed histologically, the precursor subtype must be identified using immunohistochemistry, immunofixa-tion, electron microscopy, or laser microdissection and mass spectrometry. Treatment should not be initiated prior to the identification of the type of amyloidosis. Currently, treatment focuses on the suppression of the precursor protein: in AL amyloidosis, chemotherapy or autologous stem cell transplants suppress production of immunoglobulin light chains; in AA amyloidosis, anti-micro-bial and anti-inflammatory agents suppress amyloid A production; and in AF amyloidosis, a liver transplantation removes the source of mutant transthyretin protein production. Newer drugs are being developed to target amyloidosis at an epigenetic level or stabilize folding intermediates, but there are currently in development.
    10/2013; 4(4):231-247. DOI:10.7175/rhc.v4i4.662
  • [Show abstract] [Hide abstract]
    ABSTRACT: Amyloidosis is characterised by the accumulation of poorly soluble fibrous proteins in the extracellular space of various bodily organs. Light chain amyloidosis (AL) is recognised as the most common form of systemic amyloidosis. Light chains are deposited in the majority of bodily organs, and accumulation of them in the liver produces hepatomegaly. We report a case of AL-systemic amyloidosis with liver involvement in a 71-year-old woman. Hepatomegaly, weight loss and general malaise were the first manifestations of the disease. Liver biopsy found amyloid deposits along the sinusoids as well as in the space of Disse, inside the vascular wall and in connective tissue of the portal tracts, which showed a positive reaction in Congo Red stain. Further diagnosis showed the presence of systemic amyloidosis. The patient was put on cyclophosphamide and steroid therapy.
    Przegląd Gastroenterologiczny 01/2014; 9(1):57-61. DOI:10.5114/pg.2014.40853 · 0.38 Impact Factor

Preview

Download
0 Downloads
Available from